Alabama, 2023Flash Flood and Damaging Winds in Alabama, July 8 to 9, 2023
July 8 to 9, 2023 · NWS BMX · 4 events in 4 counties and zones
Typical summertime thunderstorms produced some minor wind damage, localized flooding, and two injuries due to lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical summertime thunderstorms produced some minor wind damage, localized flooding, and two injuries due to lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 8, 7:03 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 7:03 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
803 AM CDT Sat Jul 8 2023
...New SHORT TERM...
.SHORT TERM...
(This afternoon through Sunday)
Issued at 757 AM CDT SAT JUL 8 2023
Increased PoPs and accelerated onset of showers and thunderstorms
across the northwest based upon observational trends. RAP 13 km
mesoanalysis depicts a shortwave trough over Western Tennessee
that is supporting ongoing increasing convection across Southern
West/Central TN southward into Northeast Mississippi. Expect this
activity to affect Marion County within the hour and continue to
move further east, affecting many of our northwest counties
through mid morning.
Otherwise, fair skies were experienced across much of the south
and east with a few areas of patchy early morning fog, this all
will give way to partly cloudy skies by mid to late morning as
cumulus development will quickly occur as temperatures rise into
the 80s over the next few hours.
05
Previous modified Short-Term Forecast
Issued at 358 AM CDT SAT JUL 8 2023
The next impulse will approach west Alabama by the late
afternoon, and expect there will be scattered convection
developing west of I-65 by mid afternoon. A line of thunderstorms
will develop near the Mississippi River by mid afternoon and reach
the Alabama state line by early evening. The severe threat today
will be tied to this convective line, with the main threat being
damaging straight line winds. Mid level lapse rates are too warm
for any large hail production. The convective line will weaken as
it approaches the I-65 corridor due to loss of daytime heating.
Any remaining showers will shift into east Alabama by midnight,
with a lull in any convective activity overnight through Sunday
morning. The next impulse will bring a cluster of thunderstorms
into Central Alabama Sunday afternoon and evening. Higher values
of 0-6km bulk shear (>40kts) and better mid level lapse rates will
produce more organized thunderstorm development, thus the reason
for a higher threat level for severe storms on Sunday.
58/rose
&&
.LONG TERM...
(Sunday through Friday)
Issued at 358 AM CDT SAT JUL 8 2023
Sunday night through Friday.
An active weather pattern is expected to continue through next
week as an upper-level ridge remains over the southwestern CONUS,
and a trough persists across the eastern half of the country.
A complex of thunderstorms is expected to continue affecting
Central Alabama into Sunday evening as a shortwave move across
the region. If storms organize sufficiently, isolated damaging
winds may occur even though lapse rates do not appear particularly
impressive. Behind this activity, moisture quality may suffer
across our north on Monday due to subsidence in the wake of this
activity, pushing the highest rain chances to our southern
counties near a weak front and area of low-level convergence.
Subsidence and drier air is more evident for Tuesday across our
northern half on the back side of a broad upper-level trough.
Legitimate rain chances may get pushed to our far southern
counties.
Higher moisture content is likely to overspread the region on
Wednesday and Thursday west-southwesterly low-level flow develops
in response to a shortwave moving across the Plains and Ohio
Valley. This should lead to scattered convection across much of
the forecast area for Wednesday through Friday.
87/Grantham
&&
.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT SAT JUL 8 2023
Widespread fog with vsbys blo 3 miles will prevail along and
north of a KTCL-KBHM-KGAD line thru 14Z. The lowest vsbys will
impact KTCL with LIFR conds. Once the fog and low clouds erode,
VFR conds will prevail outside convective activity. Sct tstms will
develop after 16Z across west Alabama. The storm movement will be
east- southeast, so the convective activity will spread across
the remainder of central Alabama during the afternoon hours. The
activity will not be very organized during the afternoon, but a
more organized line of storms could move into west Alabama around
sunset. This line of storms will track east-southeast and impact
the northern TAF sites. The tstms should be mostly gone by 05Z.
MVFR cigs will develop across north Alabama by 09Z.
58/rose
&&
.FIRE WEATHER...
Warm and humid conditions will continue through Monday with
minimum RH values above 50 percent each day. Winds should be
westerly at 7 to 12 mph during the daylight hours. Rain chances
will remain elevated through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 90 70 87 67 / 60 40 80 40
Anniston 90 71 86 69 / 50 40 80 50
Birmingham 90 72 88 70 / 80 50 80 50
Tuscaloosa 90 73 88 70 / 80 60 80 60
Calera 90 73 87 70 / 70 40 80 60
Auburn 90 72 88 71 / 30 30 80 50
Montgomery 92 73 90 70 / 40 40 80 60
Troy 93 73 92 71 / 40 30 80 60
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....87
AVIATION...58
Hazardous weather outlook, Jul 8, 9:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1030 AM CDT Sat Jul 8 2023
ALZ011>015-017>050-091830-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1030 AM CDT Sat Jul 8 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a low risk of severe storms this afternoon and evening,
mainly west of I-65. Damaging straight line winds is the main threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a risk of severe storms Sunday, mainly during the afternoon
and evening hours. The risk on Sunday will include all of Central
Alabama. Damaging straight line winds and large hail are the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be
needed Today and Sunday.
In the hours before
Special weather statement, Jul 8, 9:04 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1004 AM CDT Sat Jul 8 2023
ALZ012-081530-
Lamar AL-
1004 AM CDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of southeastern Lamar
County through 1030 AM CDT...
At 1004 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blooming Grove, or near Vernon, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vernon, Millport, Kennedy, Blooming Grove, Crossville, Cody, Hightogy
and Melborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3374 8815 3398 8796 3354 8795 3354 8821
TIME...MOT...LOC 1504Z 315DEG 27KT 3375 8801
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jul 8, 10:58 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1158 AM CDT Sat Jul 8 2023
ALZ024>026-081730-
Jefferson AL-Shelby AL-St. Clair AL-
1158 AM CDT Sat Jul 8 2023
...Strong thunderstorms will impact portions of Shelby, eastern
Jefferson and southern St. Clair Counties through 1230 PM CDT...
At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pinson to Helena to near Coaling. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Birmingham, Hoover, Vestavia Hills, Alabaster, Homewood,
Pelham, Mountain Brook, Trussville, Helena, Pell City, Irondale,
Leeds, Moody, Calera, Chelsea, Montevallo, Columbiana, Springville,
Odenville and Wilsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3372 8612 3367 8615 3369 8620 3364 8617
3359 8622 3353 8620 3349 8625 3351 8628
3339 8638 3336 8634 3329 8636 3328 8643
3319 8650 3312 8646 3304 8652 3311 8697
3316 8697 3317 8702 3327 8690 3376 8668
TIME...MOT...LOC 1658Z 258DEG 26KT 3371 8666 3328 8685 3311 8731
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
61Event by event
2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning, Tuscaloosa
- When
- July 8, 11:00 AM CST
- Where
- Tuscaloosa County, 1.74 mi WSW of Vance
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 33.159, -87.257
A 13 year-old female and 15 year-old female were struck by lightning at a ballpark in Vance. Both females were underneath a tent next to a chain link fence. Both sustained minor injuries and were taken to a local hospital.
Thunderstorm Wind, Autauga
- When
- July 8, 12:20 PM CST to 12:21 PM CST
- Where
- Autauga County, 1.35 mi ESE of New Prospect
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -86.530
Several trees uprooted southwest of Marbury, along County Road 68 and County Road 99.
Thunderstorm Wind, Elmore
- When
- July 8, 12:57 PM CST to 12:58 PM CST
- Where
- Elmore County, 2.15 mi SSE of Wetumpka
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.520, -86.210
Several trees uprooted in the Wetumpka area.
Flash Flood, Talladega
- When
- July 9, 6:15 PM CST to 8:15 PM CST
- Where
- Talladega County, 3.11 mi SW of Kahatchee to 2.5 mi WSW of Kahatchee
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.191, -86.462
Lay Lake Fire Department reported McGowans Ferry Road flooded and impassable near County Road 33.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 8, 2023$5.0 million · 2 in hail · 16 events
- Damaging Wind and Lightning Strikes in Indiana, July 8, 20232 injured · $925,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Tennessee, July 8, 20232 injured · $30,000 · 52 kt wind · 6 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202336 events
- Flash Flooding and Flooding in New Hampshire, July 8 to 12, 202332 events
- Flood and Hail in Colorado, July 8, 20232.5 in hail · 29 events
- Excessive Heat and Heat in Texas, July 8 to 12, 202325 events
- Flash Flood and Damaging Winds in Mississippi, July 8 to 12, 2023$19,000 · 53 kt wind · 8 events
- Flash Flood in Mississippi, July 8, 2023$25,000 · 1 event
- Flash Flood and Hail in Kansas, July 8, 20231 in hail · 19 events
- Damaging Winds in Alabama, July 8, 202350 kt wind · 12 events
- Hail and Damaging Wind in Wyoming, July 8, 20231.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120609, 1120611, 1120610, 1120612.